Search the Community
Showing results for tags 'vision loss'.
Found 2 results
The oral chemotherapy temozolomide might be an effective treatment for Cushing’s disease caused by aggressive tumors in the pituitary gland that continue to grow after surgery and taking other medications, a case report suggests. The study, “Successful reduction of ACTH secretion in a case of intractable Cushing’s disease with pituitary Crooke’s cell adenoma by combined modality therapy including temozolomide,” was published in the journal J-Stage. Cushing’s disease is often caused by a tumor in the pituitary gland that secretes high levels of adrenocorticotropic hormone (ACTH), leading to high levels of cortisol and other symptoms. Macroadenomas are aggressive, fast-growing tumors that reach sizes larger than 10 millimeters. Crooke’s cell adenoma is a type of macroadenoma that does not respond to conventional therapies, but has deficient mechanisms of DNA repair. That is why chemotherapeutic agents that damage the DNA, such as temozolomide, might be potential treatments. Researchers in Japan reported the case of a 56-year-old woman with Cushing’s disease caused by a Crooke’s cell adenoma in the pituitary gland who responded positively to temozolomide. The patient was diagnosed with Cushing’s disease at age 39 when she went to the hospital complaining of continuous weight gain. She also had excessive production of urine and a loss of vision in the right eye. The lab tests showed high levels of cortisol and ACTH, and the MRI detected a tumor of 4.5 centimeters in the pituitary gland. The doctors removed a part of the tumor surgically, which initially reduced the levels of ACTH and cortisol. However, the hormone levels and the size of the residual tumor started to increase gradually after the surgery, despite treatment with several medications. By the time the patient was 56 years old, she went to the hospital complaining of general fatigue, leg edema (swelling from fluid), high blood pressure, and central obesity (belly fat). Further examination showed a 5.7 cm tumor, identified as a Crooke’s cell macroadenoma. The patient underwent a second surgery to remove as much tumor as possible, but the levels of ACTH remained high. She took temozolomide for nine months, which normalized the levels of ACTH and cortisol. After the treatment, the patient no longer had high blood pressure or leg edema. The tumor shrunk considerably in the year following temozolomide treatment. The patient started radiation therapy to control tumor growth. The levels of cortisol and ACHT remained normal, and the tumor did not grow in the seven years following temozolomide treatment. “These clinical findings suggest that [temozolomide] treatment to patients with Crooke’s cell adenoma accompanied with elevated ACTH may be a good indication to induce lowering ACTH levels and tumor shrinkage,” researchers wrote. Other cases of Cushing’s disease caused by aggressive macroadenomas showed positive results, such as reduction of tumor size and decrease in plasma ACTH, after temozolomide treatment. However, more studies are needed to establish the ideal course of chemotherapy to treat these tumors, the researchers noted. From https://cushingsdiseasenews.com/2019/06/18/temozolomide-effective-cushings-disease-aggressive-tumors-case-report/
A 42-year-old woman who presented to hospital with acute vision loss in her right eye was diagnosed with a benign tumour in her adrenal gland. Writing in BMJ Case Reports, clinicians described how the patient presented with a visual acuity of 6/36 in her right eye and 6/6 in her left eye. Investigations revealed an exudative retinal detachment in her right eye as well as a pigment epithelial detachment. The patient had multifocal central serous retinopathy in both eyes. The woman, who had hypertension and diabetes, was diagnosed with Cushing syndrome and a right adrenal adenoma was also discovered. During a treatment period that spanned several years, the patient received an adrenalectomy followed by a maintenance dose of steroids. The patient subsequently developed central serous retinopathy again which the clinicians believe might be related to steroid use. The authors advised “careful deliberation” in prescribing a maintenance dose of steroids following removal of the adrenal glands because of the potential link to retinopathy. From https://www.aop.org.uk/ot/science-and-vision/research/2018/12/17/vision-loss-the-first-sign-of-adrenal-tumour-in-42-year-old-patient